Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 26, 2023Dawson County, Gaines County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2023, 5:18 PM CDT for Dawson County, Gaines County, Martin County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2023, 5:18 PM CDT (22:18 UTC)
Expired
May 26, 2023, 6:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:09 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 2:09 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 26 2023

Upper ridge extends from Mexico across SE NM and W TX to MN as a
trough extends from WA down the West Coast.  This trough will slowly
grow east Saturday cutting the ridge in half separating the portion
over the south plains from that over the Great Lakes.

High temperatures Saturday will be well below normal in the upper
70s to mid 80s as thick cloud cover and rain chances keep the heat
down.  Lows mainly in the 60s tonight and Saturday night.

Thunderstorms are likely this afternoon and tonight as have good
moisture in place along with numerous boundaries... daytime
heating... good CAPE and a weak shortwave coming across.  However
did have storms this morning move across the NE counties that may
disrupt development. Do have an Enhanced Severe Wx risk today and
tonight extending from Ern NM down across Eddy and Lea Co to Pecos
Co. Potential for supercells with very large hail and a couple of
tornadoes this afternoon and tonight. Thunderstorms will be likely
again Saturday and Saturday night from the Davis Mountains southward
and at this time are not expected to be as strong.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 26 2023

Weak ridging barely holds on over West Texas and SE NM late this
weekend and into early next week. This will allow shortwaves to cut
across the region and keep up precipitation chances each day with
the higher chances focused more to the east over the western low
rolling hills and southeast Permian Basin. Any shower activity that
develops will likely be accompanied by thunderstorms given the time
of year.

With the upper level ridge not in full control, temperatures look to
remain below normal through the extended. The normal high at KMAF
for late May is around 91F, but as it stands we will have trouble
reaching that number this weekend and into the middle of next week.
Highs stay in the mid to nearly upper 80s. The normal hot spots,
like the Pecos River Valley, Big Bend, and Presidio Valley stay
warmer in the 90s each afternoon. Lows stay just below normal in the
low to mid 60s for most. Areas to the west end up slightly cooler in
the mid to upper 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri May 26 2023

Have patchy MVFR cigs that have been slow to burn off at CNM...
HOB... and MAF... these should be on the decrease. Expecting
development of afternoon/evening storms that could become
severe... have mentioned at INK and HOB. Wind will be E to SE and
gusty at times through the evening. Strong wind and hail possible
with any storm that develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  79  62  79 /  30  50  40  60
Carlsbad                 63  83  61  87 /  30  40  30  40
Dryden                   68  85  66  82 /  20  30  40  70
Fort Stockton            65  81  62  83 /  30  50  40  70
Guadalupe Pass           61  79  60  80 /  30  40  40  40
Hobbs                    61  79  59  82 /  40  40  40  40
Marfa                    55  80  53  78 /  80  70  60  70
Midland Intl Airport     64  79  63  81 /  30  40  40  50
Odessa                   66  80  63  81 /  40  40  40  50
Wink                     66  83  62  86 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 26, 3:45 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 PM CDT Fri May 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms across the western two-
thirds of the area today. Large hail and damaging winds will be the
main threats with an isolated tornado possible. A tornado watch is in
effect. Heavy rain will also pose a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low risk of severe storms Saturday afternoon and evening,
mainly along and west of a Gail to Midland to Sanderson line. Any
severe storms that develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 26, 4:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Fri May 26 2023

TXZ075-278-262215-
Pecos TX-Davis Mountains Foothills TX-
428 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of west central Pecos
and eastern Jeff Davis Counties through 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Balmorhea Lake, or 28 miles east of Fort Davis,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pecos
and eastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

&&

LAT...LON 3068 10354 3076 10356 3091 10319 3064 10310
TIME...MOT...LOC 2128Z 253DEG 13KT 3074 10344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:07 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
May 25, 7:47 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Presidio58 min
May 25, 8:08 PM CDTFlash Flood WarningMAFBrewster, Presidio8 hr
May 25, 8:53 PM CDTSpecial Weather StatementMAFBrewster67 min
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster44 hr
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster32 hr
May 26, 9:33 AM CDTSpecial Weather StatementMAFBorden42 min
May 26, 9:59 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 26, 10:34 AM CDTAreal Flood AdvisoryMAFBorden, Scurry116 min
May 26, 11:18 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry117 min
May 26, 4:24 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 26, 4:28 PM CDTSpecial Weather StatementMAF47 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningMAFJeff Davis44 min
May 26, 5:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis54 min
May 26, 6:00 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin45 min
May 26, 6:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio39 min
May 26, 6:25 PM CDTFlash Flood WarningMAFJeff Davis2 hr
May 26, 6:39 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves51 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.